Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Wichita, KS

April 24, 2003Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2003, 2:26 PM CDT for Chase County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 2:26 PM CDT (19:26 UTC)
Expired
Apr 24, 2003, 3:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 241926
SVRICT
KSC017-242030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
226 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 330 PM CDT.

* AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF CEDAR POINT...OR ABOUT 16 MILES
  EAST OF MARION...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR COTTONWOOD FALLS AROUND 255 PM CDT...
  NEAR STRONG CITY AROUND 300 PM CDT...
  7 MILES NORTHWEST OF SAFFORDVILLE AROUND 315 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 330 PM CDT.

LAT...LON 3834 9681 3824 9674 3833 9639 3847 9643
          3851 9667

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:13 AM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Apr 24, 3:13 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 AM CDT THU APR 24 2003

FCST CONCERN...
SAME OLD SAME OLD, PCPN/CNVTV TRENDS TODAY/TNGT...

STAKCED CLOSED LOW SPINNING ALG KS/CO BORDER PROGD TO MOV ESEWD ACRS
THE CWA TODAY. SFC LOW SHOULD PASS ACRS SCNTRL-SERN KS, RUFLY ALG A
ICT-PPF LN. EARLY MRNG CNVTN OCCURRING AHD OF DISTINCT SHRTWV/VORT
LOBE, WHICH WL MOVE NEWD ACRS THE MID PTN OF THE CWA THRU DAWN. ISOLD
HAIL WL RMN POSBL ASSOCD WITH MID LVL CAA/LWRG FRZG LVLS. THE POTNL
FOR LRG HAIL WL EXIST ACRS MUCH OF THE CWA INTO THE AFTN UNDER COLD
POOL ALOFT. ALTHO SPEED SHEAR IS NOT AS IMPRESSIVE, GOOD DIRECTIONAL
SHEAR WL EXIST E OF LOW CNTR, ACRS SERN KS. THIS WL LKLY BE SUPPORTIVE
OF SOME SUPERCELL STMS, WITH CAVEAT AGAIN BEING THE DEGREE OF INSTBY.
EVEN WITH MINIMAL SFC HTG, CAPES STILL LOOK TO BE IN EXCESS OF 1K J/KG
AND COULD BE WAS MUCH AS 2000 J/KG. THE LATTER SCENARIO WOULD SUGGEST
STGR UPDRAFT CORES/VERT STRETCHING WITH INCRSD POTNL FOR VRY LRG HAIL
AND EVEN TORNADOES. WL RE-INTRO SVR WORDING TO SERN KS TODAY FOR THE
ABV SCENARIO.

OTHERWISE, LOW LVL MSTR WL BE SLOW TO ADVCT OR SCOUR OUT OF THE AREA
INTO FRI WITH RELATIVE COLD POOL LINGERING ALOFT AS UPR LOW DEPARTS.
THIS SHOULD KEEP THE AREA MOSTLY CLOUDY WITH SLGT SHWR CHCS TNGT AND
MAINLY SERN KS ON FRI.

UPR TROF MOVG ACRS THE NRN ROCKIES AND NRN PLAINS ON SAT LOOKS TO
BRING BACK MEAN SLY LO LVL FLO ACRS THE CNTRL PLAINS. WITH RESIDUAL
MSTR AROUND CANNOT RULE OUT A STRAY SHWR IN RETURN WAA/LIFT AHD OF
APCHG FNT LATE SAT/SAT NGT, BUT FOR NOW WL LEAVE FCST DRY.

FCSTID = 13/DARMOFAL
ICT   65  48  65  47 /  40  30  10  10
HUT   63  46  64  45 /  50  30  10  10
EWK   65  47  64  46 /  40  30  10  10
EQA   66  48  64  47 /  40  30  10  10
WLD   68  48  66  48 /  40  20  10  10
RSL   57  43  60  44 /  60  30   5  10
GBD   59  44  63  45 /  60  30   5  10
SLN   62  46  63  45 /  60  40  10  10
MPR   63  46  64  45 /  60  40  10  10
CFV   72  48  66  49 /  50  30  10  10
CNU   70  49  64  47 /  60  40  20  10
K88   69  49  64  46 /  60  40  20  10

.ICT...NONE.
Hazardous weather outlook, Apr 24, 11:49 AM CDT, 2 hours 37 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND EVENING

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON INTO EARLY
THIS EVENING. AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE
SYSTEM WILL TRACK EASTWARD ACROSS SOUTH CENTRAL AND SOUTHEASTERN
KANSAS THIS AFTERNOON AND EVENING. ALTHOUGH VERTICAL SHEAR
PROFILES ARE EXPECTED TO WEAKEN OVER THE AREA, THERE WILL BE
SUFFICIENT LOW LEVEL INSTABILITY TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. DUE TO THE VERY COLD AIR ALOFT AND INSTABILITY
PRESENT, LARGE HAIL WILL BE THE MAIN THREAT. HOWEVER, A FEW
REPORTS OF COLD AIR FUNNELS OR EVEN BRIEF TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEASTERN
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Apr 24, 1:29 PM CDT, 57 minutes before
KSZ047-050>053-067>072-082-083-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT THU APR 24 2003

...COLD AIR FUNNEL CLOUDS AND BRIEF TORNADOES POSSIBLE ACROSS PARTS
OF THE AREA THIS AFTERNOON...

A FEW COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED ACROSS THE AREA
EARLY THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR ADDITIONAL COLD
AIR FUNNELS TO OCCUR. WHILE MOST OF THESE ARE NOT EXPECTED TO
TOUCH DOWN, A FEW COULD REACH THE GROUND AND BECOME TORNADOES. IN
THE EVENT THIS OCCURS, SEEK SHELTER IMMEDIATELY IN A REINFORCED
STRUCTURE SUCH AS A BASEMENT OF A HOME, OR AN INTERIOR ROOM ON THE
LOWEST FLOOR.

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:35 AM CDTSevere Thunderstorm WarningICTSumner55 min
Apr 24, 3:03 AM CDTSevere Thunderstorm WarningICTSedgwick57 min
Apr 24, 3:28 AM CDTSevere Thunderstorm WarningICTSumner47 min
Apr 24, 3:21 PM CDTSevere Thunderstorm WarningICTMarion54 min
Apr 24, 3:31 PM CDTSevere Thunderstorm WarningICTChase29 min
Apr 24, 3:44 PM CDTSevere Thunderstorm WarningICTMcPherson61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.